Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue Walking Stamina
Jun 4, 2005

What are the measures that can be used to increase stamina and combat fatigue. My partner is HIV, doing well with CD4's (550 - 700) and Viral Load (Undectable). He is on a 4 drug HIV treatment regimen including Kaletra, Viread, Viramune and Viracept. He does have high liver enzymes, but other than that his blood panel tests show nothing that is outside of limits. He is taking Ritalin for fatigue, which gives him energy but not stamina. He also takes an antidepressant amoungst other prescriptions.

Recently (past months)he has tired easily when walking or doing chores. This has become progressively pronounced At this point, walks of 3-4 city blocks are difficult for him even on relatively flat ground. His breathing becomes more labored, not extremely so but noticably. As he tires, he begins to slump his body forward, requiring me to find a bench or lower him to the ground.

His primary HIV doctor, whom I do respect, doesn't seem to think this is a issue since the patient indicates that he feels fine and dismisses the problem.

I am concerned because this is not normal and is very limiting to him tying to conduct a daily routine. I feel it unnecessarily confines him to the house, since he is reluctant to leave without my assistance.

What are the possible causes for this fatigue/stamina-weakness onset? What might I look into to treating it, diagnosing its cause,or mitigating it? What tests should be performed or looked into?

If possible, how do I get this problem to register on his doctors screen?

thanks baj

Response from Dr. Frascino

Hello baj,

The issue here may not be getting this problem to register on the doctor's screen, but rather getting it to register on your partner's screen. If he always "indicates that he feels fine" to his HIV specialist, the problem will never get adequately addressed. The next time he slumps over with minimal exertion might be a good time to remind him he has a problem that needs attention! Perhaps you can go with him to his next appointment with his HIV specialist to assure the problem isn't dismissed.

There are many potential causes of exercise intolerance and fatigue in the setting of HIV, including:

1. anemia 2. psychological causes depression 3. medication side effects 4. hormonal problems 5. drug side effects/toxicities

That this problem has surfaced "recently" may give a significant clue to the underlying problem(s). Review the information about common causes of fatigue in the archives with your partner, and then together discuss these with his HIV specialist. OK?

Good luck! I'm here if you need me.

Dr. Bob


Previous
Preventing tiredness with Procrit
Next
Sculptra Follow-Up

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement